Brain Fog

I read a post recently on this site from a member who was having trouble with fatigue and foggy thinking after finishing a course of antibiotics. I'm sorry I can't find the post and address the comment directly, but my blog today is in response to the member's concerns. I'd just like all of us to keep in mind that lupus fog, and other lupus symptoms, may mask unrelated health issues. As usual, this blog is copied from my own website.

Brain Fog

Lupus Fog. It's a term most people who have lupus are acquainted with, whether the condition is part of their own experience, or whether they've heard about it from others. Lupus fog is an acknowledged CNS manifestation of the disease. One of the difficulties inherent in discussing this cloudy mental state is that it is so hard to pin down. Feeling "foggy" is a vague condition. When did it start? What effect does it have, exactly? These questions often cannot be answered with exactness because feeling foggy means being inexact.

While we may be tempted to throw our hands up and decide it doesn't matter why we feel foggy--this is not a good idea. Foggy thinking may be a symptom that something is amiss (besides lupus).

I decided to write this essay today because of a comment I read. The person who posted had just finished a regimen of antibiotics. Sleep and foggy thinking were noticeably intruding into daily activities. An obvious explanation for this was that the person was recovering from an illness and needed time to recuperate. Another possible explanation was that lupus was acting up and the notorious fog was descending. There are, however, other feasible explanations for why this person was feeling especially foggy and tired.

In the post the individual refers to antibiotics. As I read this word, I wondered, which one? Some are known to cause drowsiness and cognitive impairment. Some classes of antibiotics affect the nervous system more than others. If it is medication that is causing fog and fatigue, the doctor should be alerted.

Besides antibiotics, other kinds of drugs can make a patient feel "foggy". Several of these are staples in a rheumatologist's armamentarium. These include corticosteroids and cyclophosphamide. Some other drugs which can induce brain fog are H2-receptor antagonists, commonly known as antacids. These are often prescribed quite casually. Included in this group are names which may be familiar: Ranitidine, Cimetidine, Famotidine and Nizatidine.

The list of drugs that can cause brain fog is quite extensive. I've only skimmed the surface. Doctors and pharmacists certainly can identify many more. Which is why your doctor should be told if you are experiencing foggy thinking for the first time or to an unusual degree.

"Brain fog" can be caused by something other than drugs and lupus. Stroke victims, for example, especially those who have suffered a TIA, may experience cognitive changes as an early sign of the event. Lyme disease, both early and late stages, may also be characterized by "brain fog"--among other symptoms.

Lupus patients who from time to time (or habitually) experience brain fog may be inattentive to it. But, as my doctor once told me, we can't assume that everything is lupus. If we feel noticeably different, then that difference might be important. We should try to figure out what in our lives might have caused the change--whether it be medicine we are taking or some environmental factor we have been exposed to (like a tick-infested area).

As I write this essay, my sympathy for doctors grows. They're supposed to sort all this out. A critical part of sorting it out is collecting information--from blood tests and brain scans, etc.-- but also from us, the patients. Our function in the healthcare equation is to communicate, to inform the doctor about symptoms and about changes in the way we feel. Even with brain fog, which may impede our ability to think and express ourselves, this is our job.

We have to think hard. And if we're having trouble doing that, make a list. Foggy thoughts and foggy talk can often be clarified by something as simple as a piece of paper which has on it a summary of what is going on. I remember sitting across from a doctor once with just such a paper. He reached across his desk and took the paper from me. Though he lacked interpersonal skills, my typed sheet helped to bridge the gap which otherwise might have prevented a productive dialogue.

As always, we are the sentinels in our lives, primary defenders of our good health. If brain fog, or any other symptom, has changed noticeably, we should tell our doctors. This is always the first step toward making sure we receive swift and appropriate medical care.

9 Replies

  • very helpful - thank you. I agree - our healthcare should be approached in a spirit of 'co-production', working in equal partnerships with the health care professionals. They are the experts in their fields, we are the experts in living with our condition.

  • Thank You, that was Very interesting and I am going to try and print it off for a friend of mine who's brain fog is soooo much worse than mine, I am also going to take a copy to my next. Doctors PPG group (Patient Partisipation Group) and aske them to put it on the staff room wall and will see if I get a response.

  • I always find you posts helpful & informative. I would like to follow your blog, what is it called?

  • The doc "lacked interpersonal skills", lol. For important meetings and dialogue, I always try to prepare way in advance and jot down points I need to discuss as I know I will forget them. I have only started to take omega 3 fish oil and although early days yet, I there seems to be some improvement - my brain seems more alert - very hard to explain the difference, but there is one.

  • Hi Jazi, Thanks for appreciating the not-too-subtle gibe at the doctor's bedside manner.

  • Great post - thanks. xxx :)

  • Thanks I appreciate you taking time to write this. I have suffered with terrible brain fog in the past, on more than one occasion I've had to pull over in the car and let my husband drive because I couldn't concentrate on driving any more, after only 10 mins of leaving the house.

    I think the anti-inflammatory drugs I was taking (Naproxen) made it so much worse, as I've noticed a real improvement in my concentration levels since I stopped taking them.

  • I'm glad the change in medication helped. What helps me is low-dose prednisone; I know this can take a cognitive toll eventually, but I'll trade some clarity today for a foggy tomorrow.

  • Thanks to all who commented. Talking about the "fog" may not help to lift it, but it may encourage someone who is feeling "foggy" to address the issue. Lupus UK is a really valuable resource in that way.


You may also like...